Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 122, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Oct 22, 2004, 12:02 PM CDT for Clayton County, Iowa. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 22, 2004, 12:02 PM CDT (17:02 UTC)
- Expired
- Oct 22, 2004, 1:00 PM CDT
- In force
- 58 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Clayton County, IA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 5.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 443 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 237 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 221702 SVRARX IAC043-221800- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 1202 PM CDT FRI OCT 22 2004 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLAYTON COUNTY IN NORTHEAST IOWA * UNTIL 100 PM CDT * AT 1202 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE THUNDERSTORM PRODUCING LARGE HAIL 2 MILES WEST OF VOLGA...OR ABOUT 10 MILES WEST OF ELKADER. THE SEVERE THUNDERSTORM WAS MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... OSBORNE AROUND 1210 PM CDT... ELKADER AROUND 1215 PM CDT... ST. OLAF AROUND 1220 PM CDT... FARMERSBURG AND CLAYTON CENTER AROUND 1225 PM CDT... FROELICH AND GARNAVILLO AROUND 1230 PM CDT... THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS. LAT...LON 4291 9160 4277 9159 4284 9114 4307 9121 $$ KRC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 22, 3:20 AM CDT, 8 hours 42 minutes earlier.
Area forecast discussion, Oct 22, 3:20 AM CDT, 8 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 320 AM CDT FRI OCT 22 2004 .SHORT TERM...TODAY THROUGH SUNDAY NIGHT FORECAST FOCUS IS ON RAIN CHANCES FROM TODAY THROUGH SATURDAY NIGHT. LATE SEASON THUNDERSTORMS APPEAR LIKELY...ESPECIALLY LATE TONIGHT. TEMPERATURE TRENDS WITH THE PASSING SYSTEM ALSO PROBLEMATIC. 07Z SURFACE ANALYSIS SHOWS THE AREA BETWEEN SYSTEMS AT THE MOMENT... WITH HIGH PRESSURE OVER QUEBEC AND LOW PRESSURE ALONG THE FRONT RANGE OF THE COLORADO ROCKIES. SOUTHERLY WIND BETWEEN THE TWO SYSTEMS WAS ADVECTING A GOOD DEAL OF MILD AND MOIST AIR INTO THE AREA...WITH LOW CLOUDS...FOG...AND DRIZZLE FROM IA INTO MN. 00Z 22OCT04 MODEL RUNS SIMILAR...WITH A SLIGHT LEAN TOWARD THE GFS... WHICH SEEMS TO HAVE BEEN THE MOST CONSISTENT THE PAST SEVERAL RUNS. BROAD WARM ADVECTION AND ISENTROPIC LIFT GENERATING THE STRATUS AND FOGGY DRIZZLE THIS MORNING AHEAD OF THE MAIN LOW OVER NORTHEAST CO. THIS LOW IS EXPECTED TO LIFT NORTHEAST ACROSS NEBRASKA TODAY...AND INTO SOUTHWEST MN OVERNIGHT. STRONG MOISTURE TRANSPORT WITH A GOOD LOW LEVEL JET TO CONTINUE THROUGH THE DAY...BUT ESPECIALLY TONIGHT FROM EASTERN IA INTO WI. EXPECT THE BROAD LIFT TO RESULT IN DRIZZLE AND A FEW SHOWERS THIS MORNING ACROSS THE FORECAST AREA... TRANSLATING INTO MORE SHOWERS AND EVEN THUNDERSTORMS BY AFTERNOON AS THE STRONGER DYNAMICS APPROACH...WITH GOOD LAYER Q-G FORCING WITH THE PASSING WAVE AND AN ASSIST FROM THE JET STREAK ROTATING AROUND THE POTENT WAVE. WITH THE EXTENSIVE LAYER OF LOW CLOUDS...CONVECTION WILL REMAIN ELEVATED...AND THIS DIMINISHES THE THREAT OF ANY SEVERE WEATHER. PERHAPS SOME SMALL HAIL AT MOST...AND WILL NOT HIT TOO HARD IN THE HAZARDOUS OUTLOOK. LOW TRACKS FROM CENTRAL MN INTO WESTERN ONTARIO ON SATURDAY. MAIN BAND OF CONVECTION WILL SHIFT WELL EAST OF THE FORECAST AREA BY MORNING...SO REMOVED THE THUNDER MENTION ON SATURDAY MORNING. HOWEVER...SOME SHOWERS MAY STILL LINGER IN THE CYCLONIC CIRCULATION AROUND THE BACK SIDE OF THE DEPARTING SYSTEM. POPS IN THE 30/40 PERCENT RANGE APPEAR REASONABLE. LAST REMNANTS OF RAIN SHOULD BE OUT OF THE FORECAST AREA BY SATURDAY EVENING...WITH A DECREASING CLOUD TREND ANTICIPATED. THE NEXT SHORT WAVE TROUGH AND ASSOCIATED SURFACE SYSTEM LOOKS TO TRACK WELL NORTH AND WEST OF THE FORECAST AREA DURING THE SUNDAY AND SUNDAY NIGHT PERIOD...AS WAS MENTIONED BY PREVIOUS FORECASTER. SO THE DRY FORECAST STILL APPEARS ON TARGET. AS FOR TEMPERATURES...WITH GOOD WARM ADVECTION TODAY...AND WITH THE WARM START...STILL WILL SEE HIGHS WELL ABOVE THE NORMAL TODAY. AND THE MILD READINGS WILL CONTINUE THROUGH TONIGHT WITH THE STRONG SOUTHERLY FLOW AHEAD OF THE SYSTEM. LOOKS LIKE A COOL DOWN WILL BE IN ORDER FOR THE WEEKEND...BUT NOT TOO QUICKLY WITH PLENTY OF CLOUDS LINGERING...AND THE MAIN BRUNT OF THE COOL AIR NOT INVADING DEEPLY INTO THE U.S. .LONG TERM...MONDAY THROUGH THURSDAY MEDIUM RANGE PERIOD STILL APPEARS MUDDLED WITH THE FEW NEW MODEL SOLUTIONS NOT OFFERING TOO MUCH ADDITIONAL CLARITY. NO CHANGES MADE BEYOND MONDAY. && .ARX...WATCHES/WARNING/ADVISORIES... IA...NONE. WI...NONE. MN...NONE. && MW
Hazardous weather outlook, Oct 22, 4:10 AM CDT, 7 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 410 AM CDT FRI OCT 22 2004 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-231000- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 410 AM CDT FRI OCT 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT RELATIVELY WARM AND MOIST AIR WILL STREAM NORTHWARD INTO THE REGION...AHEAD OF A LOW PRESSURE SYSTEM MOVING NORTHEAST FROM THE PLAIN STATES. A LINE OF SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE FRONT...AFFECTING THE AREA FROM LATE THIS AFTERNOON THROUGH TONIGHT. THE BLANKET OF LOW CLOUDS ACROSS THE REGION WILL KEEP THE INSTABILITY DOWN...BUT THE WIND PROFILES ARE FAVORABLE FOR THUNDERSTORM DEVELOPMENT. SEVERE THUNDERSTORMS WILL BE POSSIBLE... WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. RIECK
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.